Texas, 2022

Damaging Winds in Texas, July 2, 2022

July 2, 2022 · NWS AMA · 2 events in 2 counties and zones

Scattered thunderstorms developed across the Texas Panhandle during the late afternoon and evening of the 2nd. A couple of these storms became severe in the areas due to instability present which resulted in wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed across the Texas Panhandle during the late afternoon and evening of the 2nd. A couple of these storms became severe in the areas due to instability present which resulted in wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 1:02 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 1:02 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
202 PM CDT Sat Jul 2 2022

.SHORT TERM...This Afternoon through Sunday Night...

Weak, flat upper ridge remains in place centered to our south, with
multiple perturbations in this flow downstream over the higher
terrain in NM. Appreciable low level moisture remains in place with
dewpoints largely in the 50s and 60s across the Panhandles.
Additionally, marginal mid-level moisture is present across the CWA,
as evidenced by most guidance suggesting 340K or greater 700mb theta-
E. Given an upper ridge of similar strength over the northern
Panhandles compared to yesterday, continued presence of moisture,
and the shortcomings of yesterday's forecast - which incorrectly
focused mentions of showers and storms to just the northern
Panhandles - have instead elected to continue with the expansive
mentions across much of the area late this afternoon and this
evening, with convection potentially continuing into the night in
the northern Panhandles. Compared to yesterday, the already low
severe concerns are a step lower, as shear has taken a step downward
to 15-20 knots, residual cloudiness has led to reduced MLCAPE, and
the slight uptick in surface dewpoints has reduced dewpoint
depressions and thus DCAPE. That said, DCAPE may still run on the
order of 1000 J/kg, so cannot totally rule out a stray strong to
severe wind gust.

Sunday, orientation of the ridge may give us a short break from the
summertime convection potential as upper disturbances eject
northeastward to KS, bypassing the Panhandles. Have thus left out
mentions of precip for now. Nevertheless, given strong surface
heating and continued marginal mid-level moisture, will need to
remain vigilant for potential later inclusion of low end mentions of
isolated showers and storms.

Ferguson

&&

.LONG TERM...
The longer term forecast (Monday through Friday) will be dominated
by an upper level trough over the northwest U.S. and an upper level
high over the southeast U.S.  The southwest flow over the Panhandles
between these two systems will bring subtropical moisture across
the area.  This moisture along with strong daytime heating along
with the occasional well-timed short wave trough will help to bring
a daily chance of showers and thunderstorms to the region.  Gusty
winds and heavy rains will be possible with the stronger storms.

Highs will generally remain above normal next week with Palo Duro
Canyon likely around 100 degrees or little above each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  96  71  95 /  10  10   5   5
Beaver OK                  72 101  74  99 /  40   5   0   0
Boise City OK              67  95  68  94 /  40  10   5   5
Borger TX                  75 100  74  99 /  20  10   5   5
Boys Ranch TX              73  99  73  97 /  20  10   5   5
Canyon TX                  69  97  70  94 /  10  10   5   5
Clarendon TX               72  97  72  95 /  10  10   5   5
Dalhart TX                 67  96  68  95 /  30   5   5   5
Guymon OK                  71  99  72  98 /  40   5   0   0
Hereford TX                70  97  70  96 /  10  10   5  10
Lipscomb TX                73  99  74  98 /  40  10   0   0
Pampa TX                   72  96  71  95 /  20  10   5   5
Shamrock TX                73  97  72  97 /  20  10   5   5
Wellington TX              73  99  73  97 /  20  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

77/15
Hazardous weather outlook, Jul 2, 1:11 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
211 PM CDT Sat Jul 2 2022

OKZ001>003-TXZ001>020-317-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
211 PM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles. Some of the
strongest storms will be capable of producing strong gusty winds
and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across parts of the Panhandles
Monday evening through Friday. No widespread severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 2, 1:53 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
253 PM CDT Sat Jul 2 2022

TXZ011-012-016-017-022030-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
253 PM CDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of northwestern Randall,
southeastern Oldham, northeastern Deaf Smith and southwestern Potter
Counties through 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking two strong thunderstorms,
the first 6 miles south of Vega and the second 8 miles south of
Wildorado. Both were moving northeast at 10 mph.

HAZARD...Wind gusts of up to to 55 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3535 10242 3521 10198 3498 10207 3514 10253
TIME...MOT...LOC 1952Z 215DEG 10KT 3515 10240 3510 10222

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 2, 2:04 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT Sat Jul 2 2022

TXZ012-017-022030-
Potter TX-Randall TX-
304 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northeastern Randall
and southeastern Potter Counties through 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 6 miles northwest of Mescalero Park,
or 7 miles southwest of Amarillo, moving east at 15 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Amarillo and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 10205 3519 10210 3539 10175 3508 10163
TIME...MOT...LOC 2004Z 254DEG 12KT 3514 10195

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 2, 2:27 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT Sat Jul 2 2022

TXZ011-012-016-017-022100-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
327 PM CDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of northern Randall,
southeastern Oldham, northeastern Deaf Smith and southern Potter
Counties through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Vega to Wildorado to 4 miles
southwest of Amarillo. Movement was northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Vega, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 10225 3519 10260 3546 10244 3543 10162
      3508 10162
TIME...MOT...LOC 2027Z 218DEG 12KT 3525 10249 3522 10228 3517 10192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 2, 2:54 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
354 PM CDT Sat Jul 2 2022

TXZ012-013-017-018-022130-
Potter TX-Randall TX-Carson TX-Armstrong TX-
354 PM CDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of northwestern
Armstrong, northeastern Randall, southwestern Carson and southern
Potter Counties through 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Bushland to near Amarillo
to near Washburn. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 10192 3526 10217 3546 10197 3529 10151
      3525 10126 3505 10143
TIME...MOT...LOC 2053Z 250DEG 10KT 3525 10201 3518 10182 3514 10157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 2 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
July 2, 3:12 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Hartley

When
July 2, 5:08 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047468, 1047469.